Do TNF agents such as Humira or enbrel cause SLE or cause someone who already has SLE to worsen? One rheumatologist wants to put me on humira, but another says that drug can cause SLE to worsen. I have been on plaquenil, MTX and NSAIDS for over 10 years and do not like to take predinisone because of problems weaning off it regardless of how slowly it is weaned. Would Cellcept be a better option?
That is a very good question and one that rheumatologists are struggling with. At least on a theoretical level, use of a TNF inhibitor may cause SLE to flare. I think many rheumatologists have had a case or have heard of a case where SLE has flared on a TNF inhibitor. This is what is known in the business as anecdotal evidence. There is very little controlled scientific evidence. However because TNF inhibitors have been so successful in RA, it has been tempting to use a TNF inhibitor in those SLE patients who have predominantly joint inflammation and no major organ involvement. Cellcept is an option as well.